• This tingling that has started mainly in my fingers and toes/feet is what I have been told is neuropathy

    Asked by Bloodproblems on Wednesday, March 25, 2020

    This tingling that has started mainly in my fingers and toes/feet is what I have been told is neuropathy

    How long can I expect this to last? Is it short or long term? Revlimid.

    3 Answers from the Community

    • carm's Avatar
      carm

      Chemocare
      Numbness & Tingling

      What is Peripheral Neuropathy?
      Other terms: peripheral neuropathy, numbness and tingling.

      The body's nervous system is divided into two major systems; the central nervous system and the peripheral nervous system. The peripheral nervous system is also divided into two major parts, the somatic nervous system and the autonomic nervous system. The somatic nervous system consists of peripheral nerve fibers that send sensory information to the central nervous system and motor nerve fibers that send signals to skeletal muscle. The autonomic nervous system controls smooth muscle of the viscera (internal organs) and glands.

      Peripheral neuropathy results from some type of damage to the peripheral nerves. Certain chemotherapy drugs can cause peripheral neuropathy such as vinca alkaloids (vincristine), cisplatin, paclitaxel, and the podophyllotoxins (etoposide and tenoposide).
      Other drugs used to treat cancer such as thalidomide and interferon also can cause peripheral neuropathy.

      Individuals at greatest risk of peripheral neuropathy associated with chemotherapy are those with preexisting peripheral neuropathy from conditions such as:

      Diabetes
      Alcoholism
      Severe malnutrition
      Previous chemotherapy
      Symptoms of Peripheral Neuropathy:
      Numbness, tingling (feeling of pins and needles) of hands and/or feet
      Burning of hands and/or feet
      Numbness around mouth
      Constipation
      Loss of sensation to touch
      Loss of positional sense (knowing where a body part is without looking).
      Weakness and leg cramping or any pain in hands and/or feet
      Difficulty picking things up or buttoning clothes
      Areas affected by neuropathy:

      Fingers and toes (most common)
      This may move gradually upward in a stocking-glove type fashion.
      Bowel.
      May cause or worsen constipation
      May lead to conditions such as ileus (intestinal blockage).
      Other; face, back, chest.
      Although some of the signs of neuropathy may appear suddenly, this change in sensation usually builds gradually and can worsen with each additional dose of chemotherapy. It is usually strongest right after a chemo treatment, but tends to lessen just before the next treatment. The symptoms usually peak about 3-5 months after the last dose of treatment is taken. The abnormal sensations may disappear completely, or lessen only partially; they may also involve less of the body. If neuropathy diminishes, it is a gradual process usually requiring several months. However, in some cases it may be irreversible and never diminish in intensity or the area of the body affected.

      12 days ago
    • BoiseB's Avatar
      BoiseB

      I hate to be the bearer of bad news but mine has lasted 10 years. But it has sort of teamed up with what the Dr. diagnosed as Fibromyalgia. It was treated with gabapentin until last year. Then it quit working. The Drs. are trying to find a combination that will treat both the Fibromyalgia and neuropathy.

      12 days ago
    • BuckeyeShelby's Avatar
      BuckeyeShelby

      The answer to your question is yes. Some people slowly regain feeling after chemo. Others, not so much. Mine is bad -- I'm 8 years out, so I don't anticipate improvement.

      11 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more multiple myeloma questions.  Also, don't forget to check out our Multiple Myeloma page.